Is my birth control making me more depressed?

Amber - posted on 07/14/2009 ( 5 moms have responded )

72

25

9

I have the mirena iud and the last few weeks I have been feeling really down and putting on a ton of weight. I don't know if its the bc or what but I hate feeling like this. I also don't know if I should get my tubes ties, I'm only 26 but I have two kids. I don't think my partner would like that but I don't want to go through postpartum again. Any suggestions?

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

5 Comments

View replies by

Kristal - posted on 01/07/2010

36

60

1

I had a lot of problems after I was put on the NuvaRing after I had my daughter. I stopped using it when she was about 5 months old and felt an improvement after that. It wasn't a cure or anything, I still had a lot of PPD issues to deal with, but I definitely think the hormones were an influencing factor in my depression. After this baby I plan to get the ParaGuard IUD which is hormone free. You might want to ask your doctor about that.

Kate - posted on 10/22/2009

8

14

1

I got the Mirena IUD put in at about 8 weeks postpartum and really crashed to the point of hospitalization at 10 weeks. I've thought about whether there was a connection, but I think I was already feeling a little desperate and had already started counseling before the Mirena. I totally understand about feeling like you can't have another kid because you want to avoid having ppd again. That's where I am right now too. I think the IUD makes more sense for me than having the tubes tied because I don't think I want to make a major decision like that while I'm still symptomatic. I've thought about adopting more kids in the future to avoid going through ppd again, but I've heard that even adoptive parents can experience depression.

BethAnn - posted on 09/10/2009

177

17

20

Yaz increased my symptoms of depression in addition to making me feel physicaly weak and giving me headaches...ortho-tricyclin lo taken with welbutrin helped me with my ppd however I am pregnant with my second child now so I dont think that pill is very effective. depression symptoms havent returned through out whole pregnancy (now 38 weeks) but my doctor is going to be keeping an eye on me. we have talked about mirena and she told me that there should be no side effects of mood swings or increase in depression

Lucy - posted on 08/14/2009

100

6

17

I took the birth control pill after having my son, and immediately i felt so much worse - i carried on taking it but then, after having a crazy outburst at my husband, realised that i'd been feeling more nuts and more depressed since being on it. so i stopped. i still felt down but more in control and after a time the depression lifted. I really think that hormonal forms of contraception do not suit some women and if you are already down it can make things worse. My advice would be to get it taken out, the doctor will probably tell you it doesn't cause weight gain or depression because this is what most of them say, but you know yourself better than anyone and if it doesn't feel right don't live with it.
You can get kits now that help with natural contraception and there's loads of great books out there - I did this for about 8 months and it worked (until we decided to try for a baby).
I agree with Chelsea that having your tube tied seems a little drastic and you're still only young.
whatever you decide i hope it works out and you start feelin better xx

[deleted account]

Hello Amber;



I have had a friend who got an IUD at one point and experienced what you are as well as a whole bunch of abdominal pain. She didn't have any kids mind you. I know I've gone through 3 different birth control pills in an attempt to find one that doesn't interfere with my medication and pack on the pounds.



I would really go and see your doctor in regards to this. The hormones in the IUD may not be right for your system, it could be something all together different that needs to be discovered and treated.



As for getting your tubes tied at 26 for fear of post partumn it seems really extreme in my opinion...HOWEVER I only have 1 child and the thought has crossed my mind on more than one occasion.



The problem being there are very few doctors who are willing to do that for younger women for fear of worse side effects. Instant menopause is a big risk if your hormones got out of whack and your ovaries shut down. Surgical infection, hormone imbalance, loss of sex drive. There is a whole lot at stake.



My friend ended up needing a hysterectomy at 24 because she experienced such severe problems with pain and a whole list of other things from the age orf 17. She was able to survive without pain medication 4 days out of a month and would collapse out cold from the pain during her cycle. It took her seeing 8 specialist, too many tests to count, and hospitalization twice before there would perform the hysteretomy for her. Since then she is finally pain free!



Really I would get the IUD thing checked out with your doctor. If you just noticed this after getting the IUD you probably nailed the culprit right there.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms